Illinois, 2012

Tornado and Hail in Illinois, March 23, 2012

March 23, 2012 · NWS LSX · 2 events in 1 county or zone

An upper level low was moving through the region, triggering scattered showers and thunderstorms. A few of the storms produced large hail and a tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

An upper level low was moving through the region, triggering scattered showers and thunderstorms. A few of the storms produced large hail and a tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Mar 23, 11:38 AM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Mar 23, 11:38 AM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1238 PM CDT FRI MAR 23 2012

.UPDATE...
ISSUED AT 1135 AM CDT FRI MAR 23 2012

STRONG LOBE OF VORTICITY IN SERN MO IS ROTATING AROUND A MATURE
CYCLONE CENTERED OVER SWRN MO. THIS LOBE IS CURRENTLY GENERATING/
DEVELOPING SEVERAL WAVES OF SHRA/TSRA AND AS COLD AIR ALOFT
ASSOCIATED WITH CENTER OF UPPER SYSTEM APPROACHES LATER THIS
AFTERNOON...IS EXPECTED TO HAVE A SAY IN A FEW CELLS REACHING
SEVERE LIMITS IN TERMS OF LARGE HAIL. DUE TO LARGE AMOUNTS OF
VORTICITY ASSOCIATED NEAR THE CENTER OF THE STORM SYSTEM...A
BRIEF TORNADO OR TWO CANNOT BE RULED OUT WITH STRONGER UPDRAFT
STORMS LATE THIS AFTERNOON AND EARLY THIS EVENING AS THE CENTER OF
THE STORM SYSTEM PASSES THRU.

TEMPS WILL BE VERY TRICKY GIVEN CHANGING AMOUNTS OF CLOUD COVER
AND BANDS OF PCPN. DID NOT MAKE TOO MANY CHANGES WITH REGARD TO
THAT.

TES

&&

.SHORT TERM...
ISSUED AT 331 AM CDT FRI MAR 23 2012
(TONIGHT)

DIFFICULT FORECAST AGAIN TODAY WITH BANDS OF PRECIP ROTATING NEWD
AROUND UPPER LOW CENTERED OVER SERN KS/NERN OK REGION. TROF OVER
PAC APPROACHING THE WRN COAST SHUD HELP MOVE THIS UPPER LOW W AS
THE TROF DEEPENS.

MDLS ARE IN GOOD AGREEMENT REGARDING TIMING AND TRACK OF THE UPPER
LOW. MDLS ALSO AGREE SOMEWHAT WELL WITH BANDS OF PRECIP ROTATING
AROUND THIS LOW. THE DIFFERENCES ARE AMOUNT OF PRECIP WITH THESE
BANDS. PINNING DOWN EXACT LOCATION OF BANDS AND TIMING WILL BE
CHALLENGING THRU TODAY AS BANDS SHUD WEAKEN AS THEY MOVE
NWD...GENERALLY SPEAKING. HOWEVER...MDLS ALSO DEPICT A BAND OF
INSTABILITY PROPAGATING ALONG THE ERN EDGE OF THE LOW. THIS SHUD
ALLOW TSRA TO DEVELOP LATE MORNING THRU THE AFTERNOON HOURS. WITH
LACK OF CAP IN PLACE...SOME UNCERTAINTY EXISTS IF ANY TSRA WILL
BECOME SEVERE. HOWEVER...GIVEN RATHER STEEP LOW AND MID LEVEL
LAPSE RATES EXPECTED...SOME TSRA WILL BE CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WINDS. THESE TSRA ARE EXPECTED TO
GRADUALLY ROTATE NEWD OUT OF THE REGION LATE THIS AFTERNOON INTO
THE EVENING HOURS.

WITH PRECIP EXPECTED TODAY...TEMPS PRESENT ANOTHER DIFFICULT
FORECAST PROBLEM. HAVE TRENDED TWD A BLEND OF MOS GUIDANCE FOR
TODAY...BUT ANY BREAKS IN CLOUDS SHUD ALLOW TEMPS TO JUMP QUICKLY.

TILLY

&&

.LONG TERM...
ISSUED AT 331 AM CDT FRI MAR 23 2012
(TONIGHT-THURSDAY)

AS UPPER LOW DRIFTS FROM SE MO INTO THE OHIO VALLEY TONIGHT EXPECT
THE PRECIP THREAT ACROSS THE REGION TO HAVE A DIURNAL FLAVOR.  MAX
COVERAGE SHOULD OCCUR MID AFTERNOON TODAY WITH A GRADUAL DECREASE AS
WE HEAD INTO THE OVERNIGHT HOURS...HOWEVER GIVEN THE SPOKES
SHORTWAVE ENERGY AND MOISTURE ROTATING AROUND THE LOW DON'T THINK
THERE WILL BE ANY PROLONGED PERIOD WITH NO RAIN THREAT.  ON SATURDAY
SCATTERED SHOWERS SHOULD PERSIST IN THE VICINITY OF THE EXITING
UPPER LOW...WITH AREAS ALONG AND ESPECIALLY EAST OF THE MISSISSIPPI
RIVER HAVING THE BEST CHANCE FOR RAIN GIVEN THEIR PROXIMITY TO THE
CIRCULATION CENTER.  NOT SURE HOW FAR WEST TO GO WITH POPS...BUT DID
CONTINUE SLIGHT CHANCE/LOW CHANCE POPS FOR W AREAS DUE TO DECENT
SHORT-RANGE MODEL CONSENSUS WITH QPF.

TEMPERATURES FROM TONIGHT-SATURDAY NIGHT WILL BE A TOUGH CALL DUE TO
TRICKY CLOUD/SKY FORECAST CAUSED BY MOISTURE SPIRALLING AROUND THE
LOW.  GOING WITH CURRENT TRENDS BENEATH THE UPPER SYSTEM...HAVE GONE
WITH M40S-L50S FOR MINS TONIGHT...WITH HIGHS SATURDAY RANGING FROM
THE UPPER 60S UNDER THE THICKER CLOUD COVER OVER S IL TO L-M70S OVER
OUR W COUNTIES WHERE CLOUD COVER SHOULD BE A BIT LESS THICK.

IN THE WAKE OF THE DEPARTING LOW...MID LEVEL RIDGING IS FORECAST TO
EXPAND FROM THE PLAINS INTO THE MISSISSIPPI VALLEY FOR THE START OF
THE NEW WEEK...BRINGING A RETURN OF DRY WEATHER.   AS MENTIONED
ABOVE...AMS OVER THE REGION IS FAIRLY MILD...AND EVEN WITH A BIT OF
COOLER AIR SUBTLY BACKDOORING AREA ON MONDAY HIGHS SHOULD BE IN THE
70S BOTH DAYS...WITH LOWS IN THE UPPER 40S TO LOWER 50S.

MEDIUM RANGE MODELS ARE STILL WORKING A STRONG SHORTWAVE/UPPER LOW
FROM THE NORTHERN PLAINS INTO THE UPPER GREAT LAKES ON TUESDAY AND
TUESDAY NIGHT...ALLOWING A COLD FRONT AND ASSOCIATED SHOWER
/THUNDERSTORM THREAT TO SAG INTO AND THEN STALL OUT ACROSS AREA AS
WESTERLIES REMAIN WELL TO OUR N.  ONCE AGAIN...NO MAJOR AMS CHANGE
FOR OUR AREA SO TEMPS SHOULD REMAIN ABOVE AVERAGE WITH HIGHS IN THE
70S AND LOWS IN THE 50S.

TRUETT

&&

.AVIATION...
ISSUED AT 1238 PM CDT FRI MAR 23 2012

UPPER LEVEL SYSTEM CENTERED NEAR CNTRL MO CONTINUES TO SLOWLY
DRIFT EWD. THIS WILL CREATE WAVES OR BANDS OF SHRA/TSRA THROUGHOUT
THE DAY AND INTO NIGHT AND SO ANTICIPATE AT LEAST HAVING VC OF
SOME SORT OF PCPN FOR MUCH OF THE VALID TAF PERIODS AT EACH SITE.
WE EXPECT THE BAND OVER THE ERN OZARKS TO CONTINUE TO DEVELOP AND
REINFORCE WHAT IS OCCURRING OVER IN KCOU AND EVENTUALLY AFFECT THE
STL METRO SITES. THE HIGHEST PROBS FOR SEVERE WX SHOULD REMAIN TO
THE E OF THE TAF SITES...HOWEVER SMALL HAIL IS A DISTINCT
POSSIBILITY FOR THE STL METRO SITES THRU EARLY THIS EVENING. ALSO
NOTE THE IFR CIGS JUST TO THE W OF KCOU...BUT WE EXPECT THIS TO
RISE INTO MVFR RANGE AND REINFORCE WHAT IS OVER CNTRL MO THRU MUCH
OF THE AFTERNOON AND INTO THIS EVENING. EVENTUALLY...WE EXPECT A
NEW DEFORMATION ZONE TO TAKE SHAPE...ALBEIT CONSIST OF -RA...TO
SLOWLY BACKTRACK THRU THE FA OVERNIGHT AND THEN GET REINFORCED
WITH A UPPER LEVEL DISTURBANCE ROTATING AROUND FROM THE N ON
SATURDAY MORNING...FURTHER DELAYING THE PCPN ENDING FOR PARTS OF
THE STL METRO AREA.

SPECIFICS FOR KSTL...BAND OF DEVELOPING TSRA TO THE SW OF THE
TERMINAL SHOULD EVENTUALLY AFFECT NEAR 20Z AND CONTINUE THRU THE
REST OF THE AFTN DUE TO ITS SLOW MOVEMENT AND EVENTUAL W-E
STRATIFICATION AS UPPER SYSTEM PASSES OVERHEAD...IT MAY EVEN
APPEAR TO PAUSE OR STOP...THUS THE 4 HOURS OF TSRA. AFTER THIS...
LOOK FOR REMNANTS OF THE DEF ZONE TO MOVE IN LATER TONIGHT WITH
PERIODS OF -RA AND SOME MIST. CIGS MAY DIP LOWER THAN CURRENTLY
FCST BUT PREFER TO WAIT TO SEE WHAT ACTUALLY DEVELOPS BEFORE
HITTING THAT ASPECT HARDER. RAIN MAY ALSO LINGER LONGER THAN
FCST...AND THE REASON FOR THE VCSH SATURDAY MORNING...AS UPPER
LEVEL DISTURBANCE MAY ALLOW IT TO BRIEFLY PUSH BACK TO THE W.

TES

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Mar 23, 10:58 AM CST, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1158 AM CDT FRI MAR 23 2012

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-241200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
1158 AM CDT FRI MAR 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING. A FEW
OF THESE STORMS COULD BE SEVERE...CAPABLE OF LARGE HAIL...ESPECIALLY
FOR PARTS OF SOUTHERN ILLINOIS WHERE THERE IS A SEVERE THUNDERSTORM
WATCH UNTIL 7 PM CDT. OVER THE REST OF THE REGION...STORMS CAPABLE
OF PRODUCING SMALL HAIL WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE NEXT CHANCE FOR THUNDERSTORMS WILL BE TUESDAY THROUGH
WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND THIS EVENING.

TES

In the hours before

Local storm report, Mar 23, 10:13 AM CST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1113 AM CDT FRI MAR 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1107 AM     HAIL             STEELEVILLE             38.01N  89.66W
03/23/2012  E0.25 INCH       RANDOLPH           IL   TRAINED SPOTTER

&&

BYRD
Special weather statement, Mar 23, 12:16 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
116 PM CDT FRI MAR 23 2012

ILZ058-059-079-098>102-MOZ036-041-042-047>052-059>065-072>075-084-
085-099-232100-
GREENE IL-MACOUPIN IL-RANDOLPH IL-CALHOUN IL-JERSEY IL-MADISON IL-
ST. CLAIR IL-MONROE IL-PIKE MO-BOONE MO-AUDRAIN MO-MONITEAU MO-
COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-LINCOLN MO-
GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-ST. LOUIS MO-
ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-WASHINGTON MO-
ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-MADISON MO-REYNOLDS MO-
INCLUDING THE CITIES OF...CHESTER...EDWARDSVILLE...BELLEVILLE...
BOWLING GREEN...COLUMBIA...MEXICO...JEFFERSON CITY...ST CHARLES...
UNION...ST LOUIS...FARMINGTON
116 PM CDT FRI MAR 23 2012

...FUNNEL CLOUDS ARE POSSIBLE ACROSS THE AREA THIS AFTERNOON...

A STORM SPOTTER HAS REPORTED A SIGHTING OF A FUNNEL CLOUD NEAR
CALIFORNIA MISSOURI. THIS FUNNEL CLOUD IS IN ASSOCIATION WITH SMALL
SHOWERS AND THUNDERSTORMS NEAR THAT LOCATION.

ADDITIONAL SHOWER AND THUNDERSTORM DEVELOPMENT FROM AN UPPER LEVEL
SYSTEM THAT IS SLOWLY MOVING EAST THROUGH THE AREA MAY CREATE
ADDITIONAL FUNNEL CLOUDS AS IT MOVES THROUGH THIS AFTERNOON.

ATMOSPHERIC CONDITIONS EXIST THAT FAVOR THE POSSIBLE FORMATION
OF WEAK CIRCULATIONS ON A PRE-EXISTING BOUNDARY. SOME OF THESE
CIRCULATIONS ARE OCCURRING UNDERNEATH DEVELOPING SHOWERS AND
THUNDERSTORMS...WHERE A FUNNEL CLOUD MAY DEVELOP. ONCE THE RAIN
BEGINS...THE FUNNEL CLOUD USUALLY DISSIPATES.

LOW HANGING CLOUDS CAN ALSO APPEAR TO DIP UP AND DOWN AT TIMES...
BUT THEY WILL NOT SHOW SIGNS OF ANY RAPID ROTATION. AN ACTUAL
FUNNEL CLOUD WILL EXHIBIT SPINNING IN A COUNTER-CLOCKWISE DIRECTION.

IN RARE INSTANCES THESE FUNNELS MAY BRIEFLY TOUCHDOWN. STAY ALERT
AND BE PREPARED TO MOVE TO A SAFE SHELTER IF A FUNNEL CLOUD
APPROACHES THE GROUND.

BYRD
Local storm report, Mar 23, 12:21 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
121 PM CDT FRI MAR 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0118 PM     FUNNEL CLOUD     TIPTON                  38.65N  92.78W
03/23/2012                   MONITEAU           MO   TRAINED SPOTTER

            POSSIBLE COLD AIR FUNNEL.

&&

BYRD
Local storm report, Mar 23, 12:44 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
144 PM CDT FRI MAR 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 PM     HAIL             NEW HAVEN               38.61N  91.22W
03/23/2012  E0.25 INCH       FRANKLIN           MO   AMATEUR RADIO

&&

KJS
Local storm report, Mar 23, 12:56 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
156 PM CDT FRI MAR 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 PM     FUNNEL CLOUD     10 S VANDALIA           39.16N  91.49W
03/23/2012                   AUDRAIN            MO   TRAINED SPOTTER

            POSSIBLE COLD AIR FUNNEL.

&&

BYRD

The radar

The Evansville,IN radar (KVWX), 98 km away, was scanning. The volume nearest the first event began at 18:58 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 hail. Local standard time, as filed.

Tornado, Marion

When
March 23, 12:57 PM CST to 12:58 PM CST
Where
Marion County, 3 mi S of Iuka
Rating
EF0
Path length
0.01 mi
Path width
10 yd
Reported by
Storm Chaser
Coordinates
38.577, -88.780

A storm chaser reported a brief tornado in an open field south of Iuka. No damage was reported.

Hail, Marion

When
March 23, 1:15 PM CST
Where
Marion County, 0.49 mi NNE of Omega Forbes Arpt
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
38.727, -88.767

Nickel size hail was reported at the campground in Stephen A. Forbes State Park.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyThe tornado archive for Illinois, 2012Warnings in Illinois, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371042, 371046.